New York, 2003

Damaging Wind in New York, August 26, 2003

August 26, 2003 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed along a cold front that crossed the region during the early morning hours. Trees and power lines were downed in the City of Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along a cold front that crossed the region during the early morning hours. Trees and power lines were downed in the City of Jamestown. About three dozen customers were without power. Lightning struck several downtown buildings sending bricks crashing three stories to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 26, 4:34 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 26, 4:34 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
534 AM EDT TUE AUG 26 2003

PATCHY FOG EARLY THIS MORNING ESPECIALLY SOUTHERN TIER.

UPPER AIR SHORT TROUGH IS TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS
WESTERN NEW YORK THIS MORNING. AS THE SHORT WAVES MOVES EAST A DRY
SLOT IS EXPECTED TO SET UP ACROSS THE FORECAST REGION AS ALSO
INDICATED BY SUNY MM5 AND ETA 12. BY EVENING A NEW AREA OF
THUNDERSTORMS WILL REACH WESTERN COUNTIES AND THEN SPREAD ACROSS
ENTIRE WESTERN AND NORTHERN NEW YORK.

LATER THIS AFTERNOON CAPES RISE TO 1800 WITH LIFTED INDEX OF -4.
THIS INDEX AND CAPE CONTINUES INTO TONIGHT WITH MM5 INDICATED ALSO
HEAVY RAINS. AN SPS ON SEVERE WEATHER OUTLOOK HAS BEEN ISSUED.

ALTHOUGH THERE IS NO ACCUMULATIVE PRECIPITATION INDICATED ON THE
MODELS...A WEAK FRONT MOVES THROUGH AROUND 12Z SO I PUT IN SMALL
CHANCE OF SHOWERS THEN RIDGING MOVING IN WITH DRIER AIR AND SLIGHTLY
COOLER TEMPERATURES.

RIDGE WILL PLAY ITS PART ACROSS REGION INTO THURSDAY NIGHT BEFORE
ANOTHER UPPER GREAT LAKES SYSTEM PRODUCES SHOWERS OR THUNDERSTORMS
LATE THURSDAY NIGHT INTO FRIDAY NIGHT.

PRESENT INDICATION THAT HIGH PRESSURE WILL BUILD ACROSS REGION FOR
NEXT WEEKEND EXCEPT FOR A WEAK SURFACE TROUGH THAT COULD TOUCH OFF A
SHOWER FOR LATE SATURDAY.

.BUF...NONE.

SPS ON SEVERE WEATHER OUTLOOK TODAY AND TONIGHT.

EGR
Hazardous weather outlook, Aug 26, 3:35 AM EST, 2 hours 10 minutes before
NYZ001>008-010>014-019>021-085-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
435 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.  DOWNPOURS MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 26, 3:39 AM EST, 2 hours 6 minutes before
NYZ001>008-010>014-019>021-085-262045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
439 AM EDT TUE AUG 26 2003

THE SEVERE PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
POTENTIAL FOR A THUNDERSTORM TO REACH SEVERE LIMITS OVER WESTERN
AND NORTHERN NEW YORK TODAY AND TONIGHT. A SEVERE THUNDERSTORM IS
ONE WITH HAIL SIZE OF THREE QUARTER INCH OR LARGER AND DAMAGING
WINDS OF 58 MPH OR STRONGER. FREQUENT LIGHTNING AND LOCAL DOWNPOURS
PRODUCING PONDING OF WATER ARE ALSO POSSIBLE.

LISTEN FOR ANY POSSIBLE STATEMENTS, NOWCASTS, WATCHES OR WARNINGS
FROM NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/BUF/
Special weather statement, Aug 26, 3:45 AM EST, 2 hours before
NYZ001>008-010>014-019>021-085-262045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT TUE AUG 26 2003

THE SEVERE PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
POTENTIAL FOR A THUNDERSTORM TO REACH SEVERE LIMITS OVER WESTERN
AND NORTHERN NEW YORK TODAY AND TONIGHT. A SEVERE THUNDERSTORM IS
ONE WITH HAIL SIZE OF THREE QUARTER INCH OR LARGER AND DAMAGING
WINDS OF 58 MPH OR STRONGER. FREQUENT LIGHTNING AND LOCAL DOWNPOURS
PRODUCING PONDING OF WATER ARE ALSO POSSIBLE.

LISTEN FOR ANY POSSIBLE STATEMENTS, NOWCASTS, WATCHES OR WARNINGS
FROM NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/BUF/

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 26, 5:45 AM EST
Where
Chautauqua County, Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -79.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375007.